Hail, Dodge
- When
- April 17, 4:47 PM CST
- Where
- Dodge County, 5.18 mi NW of Bay State
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -96.890
Public report of hail estimated up to 1 in diameter.
On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On April 17, 2025, two powerful and long-lived supercells swept across eastern Nebraska and southwest Iowa during the afternoon and evening hours, bringing significant severe weather impacts. The event was driven by a dynamic upper-level pattern, including a compact shortwave trough that helped spin up a surface low near the Nebraska-Kansas border. This low tracked eastward through the day, accompanied by a surface cold front advancing from the northwest and a dryline bulging into southeast Nebraska.
Ahead of these features, strong southerly flow transported warm, moist air into the region. Temperatures rose into the 80s, with dewpoints climbing into the mid-50s to low 60s. These conditions yielded moderate instability, with MUCAPE values ranging from 1000 to 2000 J/kg. Vertical wind shear was notably favorable for organized convection, with deep-layer shear in the 50 60 kt range and strong low-level hodograph curvature supporting supercell development.
Two discrete supercells initiated in eastern Nebraska during the late afternoon and tracked eastward into western Iowa during the evening. The northern supercell initially developed near Columbus, Nebraska, and tracked east through Colfax, Dodge, Washington, and Douglas counties before entering Pottawattamie County, Iowa. It produced large hail, with reports of stones up to 4 inches in diameter, and caused widespread wind-driven hail damage. The storm also spawned an EF-3 tornado that impacted portions of Douglas and Washington counties.
The second and southern-most storm formed north of Seward, Nebraska, and moved eastward across Seward, Lancaster, and Cass counties before crossing into Fremont and Page counties in Iowa later in the evening. Along its path, the storm produced baseball-sized hail (up to 2.75 inches) and several tornadoes. In Cass County, Nebraska, three tornadoes were reported two rated EF-0 and one rated EF-U. After crossing into Iowa, the storm produced an EF-0 tornado in Fremont County, followed shortly by a stronger EF-1 tornado in Page County. This tornado grew to a maximum width of 1,971 yards before dissipating. Additionally, damaging winds associated with the storm’s rear-flank downdraft reached up to 86 mph in Page County. Both storms continued into southwest Iowa during the evening before gradually weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 17, 1:53 PM CST, 2 hours 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 253 PM CDT Thu Apr 17 2025 .KEY MESSAGES... - Severe weather threat this evening (15-45% chance, mainly 5-10 PM). Primary threat: large hail up to baseballs. Secondary threats: damaging winds 60-70 mph and tornadoes. - Shower chances return to the region Sunday though confidence is low in exact timing/placement of the heaviest rain. - Increasing chances for showers and storms toward the end of next week. && .UPDATE... Issued at 252 PM CDT Thu Apr 17 2025 Updated aviation discussion to increase potential for storms between 01-02Z at KOMA and KLNK. && .DISCUSSION... Issued at 231 PM CDT Thu Apr 17 2025 The cold front is currently located along a line from Sioux City to Humphrey with moisture pooling along and ahead of the frontal boundary. Dew points are running a bit higher than earlier forecasts, already up around 60 degrees in many locations. This has led to a greater amount of cloud cover across eastern Nebraska and southwest Iowa in the warm sector. Temperatures are still forecast to get up into the 80s this afternoon with storms developing along the cold front between 5-6 PM between Columbus and Thurston Counties. CAMs have been consistently developing storms along the front right around 5-6 PM. As we approach storm initiation time, we'll see a dry line set up along our western counties of Butler to Jefferson Counties. This will create a triple-point on the east side of the approaching surface low along or just north of the Kansas state line. Strong southerly flow increasing into the afternoon will enhance low-level helicity in the warm sector ahead of the cold front. High LCLs around 1500-1800 ft will at least initially limit shear in the lowest 1km, but 0-3km SRH values of around 150-300 m2/s2 indicate a good potential for supercell development. LCLs will be lowering as we get later in the evening hours, increasing the potential for lower-based supercells which could produce tornadoes. The greatest threat with these storms will be large hail up to the size of baseballs. Tornadoes and damaging wind will also be possible as well. The greatest uncertainty with this system is how far south storms will develop. This morning guidance was trending farther north with storm development, mostly keeping storms north of the Omaha Metro. Later guidance has started bringing that potential back to the south, with storms as far south as Lincoln now possible. Greatest confidence is in storms developing around Omaha northward. In any case, the storm farthest south will likely have the best tornadic potential as it should have a clear, untapped inflow region. Again, storms will develop around 5-6 PM, moving through Omaha/Council Bluffs around 7-8 PM. The HRRR develops a trailing supercell out toward Lincoln around 9 PM, but this appears to be an outlier. For the most part storms should be east of our area by 10 PM, but if the outlier scenario occurs, we could have one last storm which exits our area around midnight. Overnight, skies will be clearing behind the cold front with northerly winds bringing in cooler temperatures. Low clouds will develop across our area becoming widespread by daybreak. We could see some pockets of light rain or drizzle develop in the low clouds overnight into early Friday, but these should end by 7 AM. Clouds will remain socked in through the day on Friday with highs only warming into the mid-50s Friday afternoon. Over the weekend we'll see the upper-level trough over the Rockies sink farther south, developing a strong surface low over the Texas/Oklahoma Panhandle region. This will keep cooler temperatures locked in over eastern Nebraska and western Iowa. With skies clearing on Saturday, we will see temperatures warm to around 60 Saturday afternoon. On Sunday, the northern periphery of the precip shield will clip our area with highest chances across southeast Nebraska and southwest Iowa. These areas could see rain through most of the day while areas in northeast Nebraska could get missed completely or only see a few periods of light rain. Going into next week we'll see that upper-level trough kick off to the east bringing back more zonal flow for the first half of the week. High temperatures will warm back into the 70s starting Monday, approaching 80 on Tuesday. We'll want to watch the overnight hours Monday night into early Tuesday for a potential MCS as we see a weak shortwave move across our area interacting with a strong low-level jet. Beyond that we see troughing redevelop over the western CONUS bringing us back into a southwesterly flow regime with increased chances for showers and storms going into next weekend. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 252 PM CDT Thu Apr 17 2025 We're seeing an increased potential for storms between 01-02Z at KOMA which was around 30% at earlier TAF issuance. This is now up to a 70% chance. Chance for storms at KLNK have increased to 30% around 01-02Z. Have this now reflected in our amended TAFs. Rest of discussion remains accurate. A cold front will move across the area this evening developing storms just east of KOFK around 22-23Z which will proceed to the east. The cold front will bring a wind shift to northerly this evening with MVFR cigs around 1500-2000 ft developing across eastern Nebraska around 06-09Z overnight. These will become widespread by 09Z impacting all of our terminals through the remainder of the TAF period at 18Z Fri. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE... DISCUSSION...McCoy AVIATION...McCoy
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 233 PM CDT Thu Apr 17 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-180945- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 233 PM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Thunderstorms become likely between 5-10 PM this evening, with a 15-45% chance of severe storms. The primary threat will be large hail, but a few damaging wind gusts are also possible and a tornado cannot be ruled out. Best chance for storms along and north of I-80. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday evening.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
522 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Hail 1 NW Columbus 41.44N 97.36W
04/17/2025 M0.70 Inch Platte NE Emergency Mngr
&&
BLBThe Omaha radar (KOAX), 49 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
46 hail, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.
Public report of hail estimated up to 1 in diameter.
Public report of hail estimated up to 2.4 in diameter. Delayed report with the time estimated from radar.
Trained spotter measured wind gust of 81 mph from the rear flank downdraft region of the storm.
Personal weather station measured wind gust of 64 mph from the rear flank downdraft region of the storm.
Emergency manager reported hail estimated at golf ball and baseball-sized (2.75 in diameter). The report was delayed with the time estimated from radar.
Public report of hail estimated up to hen egg size, 2 in diameter. Report received via mPING.
Public report of hail estimated up to baseball size, 2.75 in diameter. Report received via mPING.
Measured wind gusts of 67 mph from the Fremont airport, likely from the rear flank downdraft region of the storm.
NWS employee report of wind-driven hail, estimated up to baseball size, 2.75 in diameter. The wind-driven hail broke windows of a home.
Measured wind gusts of 82 mph from a Trained Spotter, likely from the rear flank downdraft region of the storm..
Emergency manager reported hail measured up to 1.75 in diameter.
Public report of hail estimated up to 2 in diameter.
Public report of hail estimated up to 2 in diameter.
Public report of hail measured up to 2.75 in diameter. Report received via mPING.
Public report of hail estimated up to 4 in diameter.
Public report of hail estimated up to 2 in diameter.
Public report of hail estimated up to 1 in diameter.
Fire department report of hail estimated up to 1.75 in diameter.
Public report of hail measured up to 2.5 in diameter.
Trained spotter report of hail measured up to 2 in diameter.
Public report of hail estimated up to 1 in diameter.
Trained spotter report of hail measured up to 1.75 in diameter.
NWS employee report of hail estimated up to 1.5 in diameter.
Public report of hail estimated up to 2.75 in diameter. Delayed report with the time estimated from radar.
NWS employee report of hail estimated up to 1 in diameter.
Public report of hail measured up to 1 in diameter. Report received via mPING.
Public report of hail estimated up to 1 in diameter.
Public report of hail estimated up to 2 in diameter.
Public report of hail estimated up to 2 in diameter. Report received via mPING. Delayed report with the time estimated from radar.
Public report of hail measured up to 2.75 in diameter.
Public report of hail estimated up to 1.75 in diameter. Report received via mPING.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
At approximately 5:55 PM CST on Thursday, April 17, a tornado developed near Highway 133, and appeared to produce first damage by snapping limbs in an area of trees. The tornado moved to the east, impacting trees, homes, and destroying a garage near 108th Street. It damaged trees along Little Papillion Creek and then impacted a home and large garage near 84th Street, south of Dutch Hall Road. This was the point along the tornado track where the most intense damage was observed, as a well-built all-brick home was destroyed with only some walls still standing. Tree damage near the site, as well as the destruction of a large, well-built garage, supported the estimate of high-end EF-2 to low-end EF-3 damage at this location. The tornado proceeded to destroy another large shed, and remove the roof from a brick home a half mile to the east. It then destroyed a very large garage-type building in-between two homes at 78th Street south of Dutch Hall Road. The tornado passed directly between the homes, causing extensive tree damage, lifting and moving a full-size pickup truck approximately 30 yards, and throwing large trees nearly a quarter of a mile downstream. The tornado weakened slightly but damaged several outbuildings and trees near 72nd Street. The peak width of the tornado during this segment of its track was measured at 170 yards with a length of 3.88 miles. The maximum wind speed during this segment of its track was estimated at 140 mph, 0 fatalities and 0 injuries.
Personal weather station measured wind gust of 60 mph.
Public report of hail measured up to 3.25 in diameter. Delayed report with the time estimated from radar.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
Emergency manager report of hail measured up to 1.75 in diameter.
Amateur radio report of hail measured up to 2 in diameter. Delayed report with the time estimated from radar.
Public report of hail estimated up to 2 in diameter. Report received via mPING. Delayed report with the time estimated from radar.
This is a continuation of the Douglas County segment of this EF-3 tornado. At the start of this segment, the tornado began to move more northeasterly, snapping several trees and flipping recreational vehicles at Nashville, NE. It directly impacted another home, destroying two outbuildings and causing tree damage near Country Road P38, supporting the estimate of EF-2 damage. The tornado impacted one more home and destroyed another outbuilding near Country Road P51 before dissipating in an open field at approximately 6:15 PM CST. The peak width of the tornado during this segment of its track was measured at 170 yards with a length of 4.24 miles. The maximum wind speed during this segment of its track was estimated at 120 mph, 0 fatalities and 0 injuries.
Storm chaser report measured up to 3 in diameter. Delayed report with the time estimated from radar.
Emergency manager report of hail measured up to 2.75 in diameter.
Personal weather station measured wind gust of 71 mph.
At approximately 6:14 PM CST on Thursday April 17, video evidence supports the development of a tornado near 250th St and Alvo Road. Little to no damage was reported, even to trees, as it passed through multiple wooded areas. The tornado appeared to have a maximum width of less than 50 yards with a length of 0.84 miles. The maximum wind speed during this segment of its track was estimated at 60 mph, 0 fatalities and 0 injuries.
At approximately 6:20 PM CST on Thursday, April 17, video evidence supports the development of a tornado near 286th St and McKelvie Road that lasted for approximately 2 minutes. No damage was reported as it passed through open fields, supporting an EF-U rating.
Public report of hail estimated up to 1 in diameter.
Trained spotter report of hail estimated up to 1 in diameter.
Public report of hail measured up to 1.25 in diameter.
At approximately 6:36 PM CST on Thursday April 17, a intermittent tornado developed southwest of Manley, NE based on video evidence. Intermittent tornado circulation passed through mainly open fields, but also through some areas of trees with little to no damage, supporting an EF-1 rating. The maximum wind speed during this track was estimated at 50 mph, 0 fatalities and 0 injuries.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
Public report of hail estimated up to 1.25 in diameter. Report received via mPING.
Trained spotter report of hail measured up to 2.00 in diameter. Delayed report with the time estimated from radar.
Public report of hail measured up to 1.25 in diameter.
Public report of hail estimated up to 1.50 in diameter. Report received via mPING.
Public report of hail measured up to 1.00 in diameter.
Public report of hail estimated up to 1 in diameter. Report received via mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249378, 1250442, 1249379, 1249380, 1250445, 1250446, 1250447, 1250468, 1250448, 1250469, 1250449, 1250450, 1250475, 1250451, 1250452, 1250476, 1250456, 1250453, 1250454, 1250479, 1250480, 1250455, 1250481, 1250444, 1250482, 1250457, 1250458, 1250459, 1250465, 1250460, 1250461, 1250462, 1249416, 1250470, 1250464, 1250483, 1250484, 1250463, 1250466, 1249420, and more.